To examine the clinical presentation and longitudinal outcome of Pituitary Apoplexy (PA) after gonadotropin-releasing hormone agonist (GnRHa) in a series of patients and compare to prior reports.
A retrospective chart review was performed on seven patients receiving GnRHa who developed PA. Prior reported cases were analyzed.
Six men (median age 72 years) with prostate cancer and one woman (aged 22 years) undergoing oocyte donation presented with PA between 1990 and 2020. Most presented with within 24 h of the first dose, but two developed PA 1 to 5 months after GnRHa initiation. The main clinical manifestations were headache (100%), nausea and vomiting (86%). While no patients had a previously known pituitary tumor, all had imaging demonstrating sellar mass and/or hemorrhage at presentation. Among those surgically treated (5/7), 80% (4/5) of patients had pathologic specimens that stained positive for gonadotropins; the remaining patient’s pathologic specimen was necrotic. At the time of PA, the most common pituitary dysfunction was hypocortisolism. Central adrenal insufficiency and central hypothyroidism were reversible in a subset. Pituitary imaging remained stable.
This is the first report of a case series with PA after GnRHa administration with longitudinal follow-up. Although infrequent, PA can be life-threatening and should be suspected among patients receiving GnRHa, with or without a known pituitary adenoma, who develop acute headache, nausea and/or vomiting. Since hypopituitarism was reversible in a subset, ongoing pituitary function testing may be indicated.